Advertisement

Minimal degree equations for curves and surfaces (variations on a theme of Halphen)

  • Edoardo Ballico
  • Emanuele VenturaEmail author
Original Paper
  • 3 Downloads

Abstract

Many classical results in algebraic geometry arise from investigating some extremal behaviors that appear among projective varieties not lying on any hypersurface of fixed degree. We study two numerical invariants attached to such collections of varieties: their minimal degree and their maximal number of linearly independent smallest degree hypersurfaces passing through them. We show results for curves and surfaces, and pose several questions.

Keywords

Minimal degree equations Linear systems 

Mathematics Subject Classification

Primary 14N05 Secondary 14H50 14J25 

Notes

Acknowledgements

The first author was partially supported by MIUR and GNSAGA of INdAM (Italy). The second author would like to thank the Department of Mathematics of Università di Trento, where part of this project was conducted, for the warm hospitality. We are grateful to an anonymous referee for pointing out a mistake in an earlier version and providing useful comments.

References

  1. Alzati, A., Russo, F.: On the \(k\)-normality of projected algebraic varieties. Bull. Braz. Math Soc, New Ser. 33(1), 27–48 (2007)MathSciNetCrossRefGoogle Scholar
  2. Arbarello, E., Cornalba, M., Griffiths, P., Harris, J.: Geometry of algebraic curves, volume I, grundlehren der mathematischen wissenschaften, vol. 267. Springer-Verlag, New York (1985)zbMATHGoogle Scholar
  3. Ballico, E., Bolondi, G., Ellia, P., Mirò-Roig, R.M.: Curves of maximum genus in the range A and stick-figures. Trans. Amer. Math. Soc. 349(11), 4589–4608 (1997)MathSciNetCrossRefGoogle Scholar
  4. Ballico, E., Ellia, P.: On projections of ruled and Veronese varieties. J. Algebra 121, 477–487 (1989)MathSciNetCrossRefGoogle Scholar
  5. Ballico, E., Ellia, P.: On postulation of curves in \(\mathbb{P}^4\). Math. Z. 188, 215–223 (1985)MathSciNetCrossRefGoogle Scholar
  6. Ballico, E., Ellia, P.: The maximal rank conjecture for non-special curves in \({ {P}}^3\). Invent. Math. 79, 541–555 (1985)MathSciNetCrossRefGoogle Scholar
  7. Ballico, E., Ellia, P.: Beyond the maximal rank conjecture for curves in \({\mathbb{P}}^3\). In: Space curves, proceedings Rocca di Papa, pp. 1–23, Lecture Notes in Math. 1266, Springer, Berlin, (1985)Google Scholar
  8. Ballico, E., Ellia, P.: The maximal rank conjecture for non-special curves in \({{\mathbb{P}}}^n\). Math. Z. 196, 355–367 (1987)MathSciNetCrossRefGoogle Scholar
  9. Ballico, E., Ellia, P.: The maximal genus of space curves in the range A, preprint at arXiv:1811.08807, (2018)
  10. Ballico, E., Ellia, P., Fontanari, C.: Maximal rank of space curves in the range A. Eur. J. Math. 4, 778–801 (2018)MathSciNetCrossRefGoogle Scholar
  11. Brodmann, M., Schenzel, P.: Arithmetic properties of projective varieties of almost minimal degree. J. Algebraic Geom. 16, 347–400 (2007)MathSciNetCrossRefGoogle Scholar
  12. Chiantini, L., Ciliberto, C.: Towards a Halphen theory of linear series on curves. Trans. Amer. Math. Soc. 351(6), 2197–2212 (1999)MathSciNetCrossRefGoogle Scholar
  13. Di Gennaro, V., Franco, D.: Refining Castelnuovo-Halphen bounds. Rend. Circ. Mat. Palermo (2) 61(1), 91–106 (2012)MathSciNetCrossRefGoogle Scholar
  14. Eisenbud, D., Goto, S.: Linear free resolutions and minimal multiplicity. J. Algebra 88(1), 89–133 (1984)MathSciNetCrossRefGoogle Scholar
  15. Fløystad, G.: Construction of space curves with good properties. Math. Ann. 289(1), 33–54 (1991)MathSciNetCrossRefGoogle Scholar
  16. Fløystad, G.: On space curves with good cohomological properties. Math. Ann. 291(3), 505–549 (1991)MathSciNetCrossRefGoogle Scholar
  17. Fujisawa, T.: On non-rational numerical Del Pezzo surfaces. Osaka J. Math. 32, 613–636 (1995)MathSciNetzbMATHGoogle Scholar
  18. Gruson, L., Peskine, C.: Genre des courbes de l’espace projectif. (French) Algebraic geometry (Proc. Sympos., Univ. Tromsø, Tromsø, 1977), pp. 31–59, Lecture Notes in Math., 687, Springer, Berlin (1978)Google Scholar
  19. Gruson, L., Lazarsfeld, R., Peskine, C.: On a theorem of Castelnuovo and the equations defining space curves. Inv. Math. 72, 491–506 (1983)MathSciNetCrossRefGoogle Scholar
  20. Harris, J.: A bound on the geometric genus of projective varieties. Ann. Sc. Norm. Super. Pisa Cl. Sci. (4) 8(1), 35–68 (1981)MathSciNetzbMATHGoogle Scholar
  21. Hartshorne, R.: Algebraic Geometry. Springer-Verlag, Berlin-Heidelberg-New York (1977)CrossRefGoogle Scholar
  22. Hartshorne, R.: On the classification of algebraic space curves. In: Vector bundles and differential equations (Nice 1979), p. 82–112, Progress in Math. 7 Birkhäuser, Boston (1980)CrossRefGoogle Scholar
  23. Hartshorne, R., Hirschowitz, A.: Nouvelles courbes de bon genre dans l’espace projectif. Math. Ann. 280(3), 353–367 (1988)MathSciNetCrossRefGoogle Scholar
  24. Hirschowitz, A.: Sur la postulation générique des courbes rationnelles. Acta Math. 146, 209–230 (1981)MathSciNetCrossRefGoogle Scholar
  25. Hoa, L.-T., Stückrad, J., Vogel, W.: Towards a structure theory for projective varieties of degree \(=\) codimension \(+ 2\). J. Pure Appl. Algebra 71, 203–231 (1991)MathSciNetCrossRefGoogle Scholar
  26. Lazarsfeld, R.: A sharp Castelnuovo bound for smooth surfaces. Duke Math. J. 55, 423–429 (1987)MathSciNetCrossRefGoogle Scholar
  27. L’vovsky, S.: On the inflection points, monomial curves, and hypersurfaces containing projective curves. Math. Ann. 306, 719–735 (1996)MathSciNetCrossRefGoogle Scholar
  28. Macrì, E., Schmidt, B.: Derived categories and the genus of space curves, preprint at arXiv:1801.02709, (2018)
  29. Matsuki, K.: Introduction to the Mori program. Springer, Berlin (2002)CrossRefGoogle Scholar
  30. Park, E.: Smooth varieties of almost minimal degree. J. Algebra 314, 185–208 (2007)MathSciNetCrossRefGoogle Scholar
  31. Park, E.: On hypersurfaces containing projective varieties. Forum Math. 27(2), 843–875 (2015)MathSciNetCrossRefGoogle Scholar
  32. Szpiro, L.: Lectures on Equations defining Space Curves. Tata Institute of Fundamental Research, Bombay (1979)CrossRefGoogle Scholar

Copyright information

© The Managing Editors 2019

Authors and Affiliations

  1. 1.Università di TrentoPovoItaly
  2. 2.Department of MathematicsTexas A&M UniversityCollege StationUSA

Personalised recommendations